Medication Safety Articles

 

A nurse caring for a patient who was unable to swallow LOVAZA (omega-3-acid ethyl esters), punched holes in the large, soft gelatin capsule, squeezed the oily yellow liquid contents into a disposable foam plastic cup (often called a Styrofoam cup), and diluted it with cranberry juice. Later, as the patient raised the cup to drink the juice, the cup began to leak.

A consumer contacted us recently after visiting a hospitalized patient. While there, she had the opportunity to observe nurses administering medications. She told us that the nurses would bring a clear plastic cup with loose tablets and capsules into the room, hand the pills to the patient, and ask the patient to swallow them. The person who wrote to us noted that none of the pills were labeled. She wanted to know if this was the proper procedure, since it would be difficult to assure that these unlabeled medications were right for the patient.

Many consumers feel strongly about taking a daily multivitamin. They believe it is one way to maintain a healthy lifestyle. However, consumers must be cautious with multivitamins especially if they are on other medicines. Sometimes other ingredients such as herbals (i.e. Ginkgo biloba, ginseng) are added to multivitamins. These herbals may interact with other medicines you are taking.

Many people have experienced an unpleasant side effect to a medication, such as an upset stomach, diarrhea, or excessive sleepiness. Medication side effects are pretty common and can be expected, especially with certain drugs. For example, people may have nausea when taking a narcotic or diarrhea from an antibiotic. However, it is important to know that these side effects are not allergies because we’ve heard them referred to as such.

Who would ever make that mistake? Well, people do. A father told the babysitter to put his son's ear drops in his right ear before bed, and the careful babysitter did just that. She found ear drops labeled "put two drops in right ear" in the medicine cabinet, and instilled the ear drops into the child's right ear. But the family's dog also had a bottle of ear drops, which were the drops the babysitter used. The son's ear drops were in the refrigerator. Luckily, the child was not harmed by the dog's ear drops.

Vaccines are made in different strengths for children and adults. But sometimes, children get the adult's strength, and adults get the children's strength by mistake. For example, two children less than the age of 7 received Adacel (Tdap), an adolescent/adult-strength vaccine to prevent diphtheria, tetanus, and pertussis (whooping cough).

Consumers as well as some health professionals may not know that most medicine patches should never be cut before being applied to the skin. Patches are designed to give a constant amount of medicine over a certain period of time, which may range from several hours to a month. The medicine reaches your body by going through the blood vessels under your skin. If the patch is cut, the medicine in each half of the patch might be released too quickly, leading to a serious overdose.

People who take certain medicines for blood pressure or heart rhythm problems, have for years been told not to drink grapefruit juice. This is because the grapefruit juice seriously disrupts the normal rate at which those medicines get into the blood stream. That disruption can result in both over-dosing and under-dosing.

The US Food and Drug Administration (FDA) uses material from the Institute for Safe Medication Practices (ISMP) to produce short videos on important medication safety topics. Stories about errors are brought to life monthly in video news clips called Patient Safety News.

A patient with a heart beat problem (in this case she had what is called atrial fibrillation - which is when the top part of the heart, called the atrium, beats too fast and irregularly) was admitted to a hospital and was supposed to get a heart medication called LOPRESSOR (metoprolol tartrate). However, the physician’s poor handwriting led hospital nurses and pharmacists to misread the prescription. Pharmacists dispensed, and nurses gave, LYRICA (pregabalin).

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work